Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Polish group actions: Dichotomies
and generalized elementary embeddings


Author: Howard Becker
Journal: J. Amer. Math. Soc. 11 (1998), 397-449
MSC (1991): Primary 03E15, 22A05, 54H15; Secondary 03C15, 28D15
DOI: https://doi.org/10.1090/S0894-0347-98-00258-6
MathSciNet review: 1478843
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any Polish group which admits a complete left-invariant metric satisfies the Topological Vaught Conjecture. We also generalize some theorems of model theory from the logic actions to other Polish group actions.


References [Enhancements On Off] (What's this?)

  • 1. J. Barwise, Admissible Sets and Structures, Springer-Verlag, 1975. MR 54:12519
  • 2. H. Becker, The topological Vaught's conjecture and minimal counterexamples, Journal of Symbolic Logic 59 (1994), 757-784. MR 95k:03077
  • 3. -, The number of path-components of a compact subset of $\mathbb{R}^{n}$, Logic Colloquium 95 (J. A. Makowsky and E. V. Ravve, eds.), Lecture Notes in Logic, vol. 11, Springer-Verlag, to appear.
  • 4. -, Polish group actions and generalized model theory, in preparation.
  • 5. H. Becker and R. Dougherty, On disjoint Borel uniformizations, Advances in Mathematics, to appear.
  • 6. H. Becker and A.S. Kechris, The Descriptive Set Theory of Polish Group Actions, Cambridge University Press, 1996. CMP 97:06
  • 7. E. Bouscaren, Martin's conjecture for $\omega $-stable theories, Israel Journal of Mathematics 49 (1984), 15-25. MR 86j:03029a
  • 8. J.P. Burgess, Equivalences generated by families of Borel sets, Proceedings of the American Mathematical Society 69 (1978), 323-326. MR 57:16084
  • 9. -, Effective enumeration of classes in a $\Sigma _{1}^{1}$ equivalence relation, Indiana University Mathematics Journal 28 (1979), 353-364. MR 80f:03053
  • 10. J. Dixmier, Duel et quasi-duel d'une algebre de Banach involutive, Transactions of the American Mathematical Society 104 (1962), 278-283. MR 25:3384
  • 11. E.G. Effros, Transformation groups and $C^{*}$-algebras, Annals of Mathematics 81 (1965), 38-55. MR 30:5175
  • 12. -, Polish transformation groups and classification problems, General Topology and Modern Analysis (L.F. McAuley and M. M. Rao, eds), Academic Press (1981), 217-227. MR 82k:54064
  • 13. H. Friedman, Countable models of set theories, Cambridge Summer School in Mathematical Logic (A.R.D. Mathias and H. Rogers, eds.), Springer-Verlag (1973), 539-573. MR 50:102
  • 14. H. Friedman and L. Stanley, A Borel reducibility theory for classes of countable structures, Journal of Symbolic Logic 54 (1989), 894-914. MR 91f:03062
  • 15. S. Gao, On automorphism groups of countable structures, Journal of Symbolic Logic, to appear.
  • 16. J. Glimm, Locally compact transformation groups, Transactions of the American Mathematical Society 101 (1961), 124-138. MR 25:146
  • 17. L. Harrington, Analytic determinacy and $0^{\#}$, Journal of Symbolic Logic 43 (1978), 685-694. MR 80b:03065
  • 18. L. Harrington, A.S. Kechris and A. Louveau, A Glimm-Effros dichotomy for Borel equivalence relations, Journal of the American Mathematical Society 3 (1990), 903-928. MR 91h:28023
  • 19. L. Harrington and R. Sami, Equivalence relations, projective and beyond, Logic Colloquium 78 (M. Boffa, D. van Dalen and K. McAloon, eds.), North-Holland (1979), 247-264. MR 82d:03080
  • 20. L. Harrington and S. Shelah, Counting equivalence classes for co-$\kappa $-Suslin equivalence relations, Logic Colloquium '80 (D. van Dalen, D. Lascar and T.J. Smiley, eds.), North-Holland (1982), 147-152. MR 84c:03088
  • 21. G. Hjorth, Orbit cardinals: On the definable cardinalities of quotient spaces of the form $X/G$, where $G$ acts on a Polish space $X$, preprint.
  • 22. G. Hjorth and S. Solecki, Vaught's conjecture and the Glimm-Effros property for Polish transformation groups, Transactions of the American Mathematical Society, to appear. CMP 97:17
  • 23. W. Hodges, Model Theory, Cambridge University Press, 1993. MR 94e:03002
  • 24. T.J. Jech, Set Theory, Academic Press, 1978. MR 80a:03062
  • 25. A. Kanamori, The Higher Infinite, Springer-Verlag, 1994. MR 96k:03125
  • 26. A.S. Kechris, The structure of Borel equivalence relations in Polish spaces, Set Theory of the Continuum (H. Judah, W. Just and H. Woodin, eds.), Springer-Verlag, (1992), 89-102. MR 94h:03093
  • 27. -, Topology and descriptive set theory, Topology and its Applications 58 (1994), 195-222. MR 95f:54033
  • 28. -, Classical Descriptive Set Theory, Springer-Verlag, 1995. MR 96e:03057
  • 29. A.S. Kechris and A. Louveau, The classification of hypersmooth Borel equivalence relations, Journal of the American Mathematical Society 10 (1997), 215-242. MR 97e:03067
  • 30. H.J. Keisler, Model Theory for Infinitary Logic, North-Holland, 1971. MR 49:8855
  • 31. K. Kunen, Set Theory, North-Holland, 1980. MR 82f:03001
  • 32. D.A. Martin and A.S. Kechris, Infinite games and effective descriptive set theory, Analytic Sets (C.A. Rogers et al., eds.), Academic Press (1980), 404-470.
  • 33. D.E. Miller, The invariant $\boldsymbol \Pi _{\alpha }^{0}$ separation principle, Transactions of the American Mathematical Society 242 (1978), 185-204. MR 81b:03054
  • 34. D. Montgomery and L. Zippin, Topological Transformation Groups, Interscience Publishers, Inc., 1955. MR 17:383b
  • 35. A.C. Morel, Structure and order structure in abelian groups, Colloquium Mathematicum 19 (1968), 199-209. MR 38:1166
  • 36. Y.N. Moschovakis, Descriptive Set Theory, North-Holland, 1980. MR 82e:03002
  • 37. J.J. Rotman, The Theory of Groups, Allyn and Bacon, 1965. MR 34:4338
  • 38. R.L. Sami, Polish group actions and the Vaught conjecture, Transactions of the American Mathematical Society 341 (1994), 335-353. MR 94c:03068
  • 39. J.H. Silver, Counting the number of equivalence classes of Borel and co-analytic equivalence relations, Annals of Mathematical Logic 18 (1980), 1-28. MR 81d:03051
  • 40. S. Solecki, Equivalence relations induced by actions of Polish groups, Transactions of the American Mathematical Society 347 (1995), 4765-4777. MR 96c:03100
  • 41. J.R. Steel, Forcing with tagged trees, Annals of Mathematical Logic 15 (1978), 55-74. MR 81c:03044
  • 42. -, On Vaught's conjecture, Cabal Seminar 76-77 (A.S. Kechris and Y.N. Moschovakis, eds.), Springer-Verlag (1978), 193-208. MR 81b:03036
  • 43. J. Stern, On Lusin's restricted continuum problem, Annals of Mathematics 120 (1984), 7-37. MR 85h:03051
  • 44. Y. Suzuki, Orbits of denumerable models of complete theories, Fundamenta Mathematicae 67 (1970), 89-95. MR 42:1651
  • 45. R.L. Vaught, Denumerable models of complete theories, Infinitistic Methods: Proceedings of the Symposium on Foundations of Mathematics, Pergamon Press (1961), 301-321. MR 32:4011
  • 46. C.M. Wagner, On Martin's conjecture, Annals of Mathematical Logic 22 (1982), 47-67. MR 84h:03083

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 03E15, 22A05, 54H15, 03C15, 28D15

Retrieve articles in all journals with MSC (1991): 03E15, 22A05, 54H15, 03C15, 28D15


Additional Information

Howard Becker
Affiliation: Department of Mathematics, The University of South Carolina, Columbia, South Carolina 29208
Email: becker@math.sc.edu

DOI: https://doi.org/10.1090/S0894-0347-98-00258-6
Received by editor(s): April 14, 1997
Received by editor(s) in revised form: November 7, 1997
Additional Notes: The author’s research was partially supported by NSF Grant DMS-9505505.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society